Texas, 2016Wildfire in Texas, August 12 to 16, 2016
August 12 to 16, 2016 · NWS SJT · 2 events in 2 counties and zones
Hot temperatures and very little rain in July led to ideal wildfire conditions in August. Two large wildfires developed in McCulloch and San Saba Counties as dried fuels were in abundance from the spring rains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot temperatures and very little rain in July led to ideal wildfire conditions in August. Two large wildfires developed in McCulloch and San Saba Counties as dried fuels were in abundance from the spring rains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 12, 2:24 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 12, 2:24 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
324 PM CDT FRI AUG 12 2016
.SHORT TERM...
(Tonight and Saturday)
Cold front moving into the I-20 corridor as of late this afternoon,
with convection developing across much of the area. This convection
should expand in coverage this afternoon and may begin to wane,
although not to zero, during the overnight hours. Have boosted PoPs
somewhat for tonight, with a little more of the area at likely rain
chances. Saturday is a bit more of a question. Latest TTU WRF pushes
the frontal boundary well south of I-10, and takes most of the
convection with it. Latest GFS and ECMWF show the same general
trend, but don't carry the front quite as far south and keep the
highest rain chances across the area south of a San Angelo to Brady
line. Will lean towards this situation for tomorrow and keep rain
chances fairly high for the Concho Valley and Heartland south into
the Edwards Plateau and Hill Country.
Significantly more cloud cover, and with a cooler air mass in place,
temperatures will be cooler as well. Guidance giving highs in the
upper 80s and lower 90s and will stick with this.
07
.LONG TERM...
(Saturday night through Friday)
Rain chances will continue over all of West Central Texas through
this weekend with the best chances over the southern half of the
area nearest the cold frontal boundary and the better moisture. As
the frontal boundary dissipates Low to mid level moisture will
build back over all of the forecast area through the coming week
thus keeping rain chances in the forecast through Friday. Given
the continuing presence of cloud cover and intermittent rainfall
activity, highs through the end of the week will not vary greatly
with afternoon highs remaining around 90 degrees. Normal highs for
this time of year are in the mid 90s. Morning lows will be in the
upper 60s to the lower 70s through the period, near seasonal
norms.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 74 90 71 88 / 60 60 30 40
San Angelo 74 92 71 89 / 50 60 60 50
Junction 76 94 73 88 / 20 50 60 60
&&
.SJT Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, Aug 12, 1:25 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 PM CDT FRI AUG 12 2016
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
225 PM CDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
AFTERNOON AND INTO THE EVENING HOURS ACROSS WEST CENTRAL TEXAS.
ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. IN
ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
LOCALIZED AREAS OF DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE SCATTERED STORMS WILL CONTINUE THROUGH THE WEEKEND, WITH
DANGEROUS LIGHTNING AND HEAVY RAINFALL THE MAIN THREATS.
HOWEVER...THE RAIN MAY BE HEAVY ENOUGH TO CREATE CONDITIONS WHERE
LOCALIZED FLASH FLOODING IS POSSIBLE...PARTICULARLY ACROSS CITY
STREETS AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF CITIES
SUCH AS SAN ANGELO...ABILENE...SWEETWATER...BROWNWOOD...AND BRADY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 1:50 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
250 PM CDT FRI AUG 12 2016
TXZ049-054-113-127-122015-
JONES TX-FISHER TX-NOLAN TX-TAYLOR TX-
250 PM CDT FRI AUG 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FISHER...
NORTHWESTERN TAYLOR...NORTHERN NOLAN AND SOUTHWESTERN JONES COUNTIES
UNTIL 315 PM CDT...
AT 248 PM CDT...STRONG THUNDERSTORMS WERE LOCATED NEAR
SWEETWATER...AND 10 MILES NORTHEAST OF SWEETWATER. THESE STORMS WERE
NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
FISHER...NORTHWESTERN TAYLOR...NORTHERN NOLAN AND SOUTHWESTERN JONES
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS: LAKE SWEETWATER...CAMP
BOOTHE OAKS...THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53...CAMP
BUTMAN AND THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147.
LAT...LON 3256 10001 3225 10013 3234 10057 3268 10018
TIME...MOT...LOC 1948Z 289DEG 2KT 3245 10035
Special weather statement, Aug 12, 2:02 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT FRI AUG 12 2016
TXZ065-122030-
COKE TX-
302 PM CDT FRI AUG 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COKE COUNTY UNTIL
330 PM CDT...
AT 300 PM CDT...STRONG THUNDERSTORMS WERE LOCATED JUST WEST AND
ALSO 8 MILES SOUTHWEST OF ROBERT LEE...MOVING NORTHEAST AT 5 MPH.
WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL COKE
COUNTY...INCLUDING THE FOLLOWING LOCATIONS: THE INTERSECTION OF
HIGHWAY 208 AND RANCH ROAD 2662.
LAT...LON 3173 10068 3190 10060 3186 10042 3170 10049
TIME...MOT...LOC 2000Z 234DEG 6KT 3180 10057
Special weather statement, Aug 12, 2:13 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
313 PM CDT FRI AUG 12 2016
TXZ154-122045-
MCCULLOCH TX-
313 PM CDT FRI AUG 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCULLOCH COUNTY
UNTIL 345 PM CDT...
AT 313 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VOCA...OR 9
MILES SOUTHEAST OF BRADY...MOVING NORTHEAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
VOCA AROUND 335 PM CDT.
LAT...LON 3094 9933 3107 9933 3117 9910 3095 9909
TIME...MOT...LOC 2013Z 234DEG 6KT 3102 9924
Special weather statement, Aug 12, 2:23 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
323 PM CDT FRI AUG 12 2016
TXZ065-072-122045-
COKE TX-TOM GREEN TX-
323 PM CDT FRI AUG 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE AND
NORTHEASTERN TOM GREEN COUNTIES UNTIL 345 PM CDT...
AT 321 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM GRAPE CREEK
TO 5 MILES NORTHEAST OF GRAPE CREEK MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ORIENT AROUND 345 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HARRIET AND US-
277 NEAR THE TOM GREEN-COKE COUNTY LINE.
LAT...LON 3173 10064 3175 10024 3153 10023 3153 10067
TIME...MOT...LOC 2021Z 291DEG 7KT 3169 10047
Local storm report, Aug 12, 2:50 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
350 PM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG TUSCOLA 32.21N 99.80W
08/12/2016 TAYLOR TX LAW ENFORCEMENT
SEVERAL POWER POLES DOWN WEST AND NORTH OF TUSCOLA
&&
EVENT NUMBER SJT1600281
MKDSpecial weather statement, Aug 12, 3:00 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
400 PM CDT FRI AUG 12 2016
TXZ139-140-122130-
COLEMAN TX-BROWN TX-
400 PM CDT FRI AUG 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR BROWN AND COLEMAN COUNTIES UNTIL
430 PM CDT...
AT 357 PM CDT...STRONG THUNDERSTORMS FROM FISK TO COLEMAN TO
BROWNWOOD AND BLANKET WERE MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SHIELDS...US-67 NEAR
THE COLEMAN-BROWN COUNTY LINE...ECHO...MOZELLE...FISK...HORDS CREEK
RESERVOIR...OWENS AND THRIFTY.
LAT...LON 3169 9876 3161 9878 3154 9889 3151 9966
3153 9965 3153 9969 3155 9967 3156 9970
3186 9971 3201 9888 3170 9867
TIME...MOT...LOC 2057Z 291DEG 6KT 3176 9959Wildfire, McCulloch
- When
- August 12, 4:45 PM CST to August 15, 7:38 AM CST
- Where
- McCulloch forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
The Wolf Creek Ranch 2 Wildfire burned approximately 650 acres in rural McCulloch County.
Wildfire, San Saba
- When
- August 14, 3:37 PM CST to August 16, 1:00 PM CST
- Where
- San Saba forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
The Brady Mountain Wildfire began on August 14 and was 100 percent contained on August 16. This fire burned 1357 acres in southwest San Saba County.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Louisiana, August 12 to 14, 20161 death · 1 injured · $603 million · 50 kt wind · 14 events
- Excessive Heat and Heat in New York, August 12, 20162 deaths · 3 injured · 50 kt wind · 18 events
- Heat in Texas, August 12, 20161 death · 1 event
- Flash Flooding and Flood in Illinois, August 12 to 13, 2016$2.4 million · 7 events
- Flash Flood and Damaging Winds in Connecticut, August 12, 2016$230,000 · 50 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, August 12, 2016$150,000 · 50 kt wind · 13 events
- Flash Flooding in Mississippi, August 12, 2016$123,000 · 4 events
- Flood and Damaging Winds in Massachusetts, August 12, 2016$90,000 · 50 kt wind · 10 events
- Tornado in Michigan, August 12, 2016$75,000 · EF0 · 1 event
- Damaging Winds in New York, August 12, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, August 12 to 15, 2016$31,000 · 58 kt wind · 8 events
- Damaging Winds in Maine, August 12, 201656 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656506, 656507.